Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Detroit, MI

May 24, 2004Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 24, 2004, 2:45 AM EDT for Wayne County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 2:45 AM EDT (06:45 UTC)
Expired
May 24, 2004, 3:45 AM EDT
In force
60 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Wayne County, MI

The radar

The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KDTX 240645
SVRDTX
MIC163-240745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 345 AM EDT

* AT 246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  NEAR DEARBORN...OR ABOUT 10 MILES WEST OF DOWNTOWN DETROIT...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN DETROIT AROUND 300 AM EDT
  GROSSE POINTE AROUND 310 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4235 8353 4222 8345 4234 8286 4247 8285

$$

RBP / SHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM EDT, 45 minutes earlier.

Area forecast discussion, May 24, 2:00 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 AM EDT MON MAY 24 2004

.DISCUSSION...

MORE RAIN ON THE WAY FOR TUESDAY. THE QUESTION IS...HOW MUCH?

FLOOD WARNING CONTINUES FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON
TODAY...AS RIVERS ARE STILL RESPONDING FROM YESTERDAYS HEAVY RAIN.

STRONG CUTOFF LOW TRACKING NORTHEAST THROUGH THE U.P. OF MICHIGAN
THIS MORNING. WATER VAPOR IMAGERY INDICATING DRY SLOT PUNCHING INTO
LOWER MICHIGAN...AS THE SURFACE COLD FRONT SWINGS THROUGH
SOUTHERN LOWER MICHIGAN. PLENTY OF COOL AIR BEHIND THE FRONT...AS
TEMPERATURES HAVE FALLEN INTO THE 40S BACK ACROSS WISCONSIN.
TIGHT BAROCLINIC ZONE REMAINS OVER SOUTHEAST MICHIGAN...AS A FRONTAL
BOUNDARY WHICH HAS PLAGUED OUR CWA DURING THE PAST COUPLE OF DAYS
NEVER DID MAKE IT INTO SAGINAW TODAY. AT 5Z...THERE WAS ABOUT A 20
DEGREE TEMPERATURE DIFFERENCE BETWEEN FLINT AND SAGINAW
(FNT 72/MBS 53).

EXPECTING TO HAVE THE SEVERE THUNDERSTORM WATCH DROPPED BY ZONE
ISSUANCE TIME...AS CONVECTION HAS STRUGGLED TO BECOME ORGANIZED.
STILL WILL PROBABLY HAVE TO ACCOUNT FOR SCATTERED ACTIVITY EARLY IN
THE ZONES.

SHORTWAVE RIDGING LOOKS TO BE MOVING IN A LITTLE SLOWER THAN WHAT IT
LOOKED LIKE YESTERDAY. ETA CU RULE SUGGESTING CLOUDY/MOSTLY CLOUDY
THROUGH EARLY AFTERNOON...THEN BECOMING PARTLY SUNNY. WITH CYCLONIC
FLOW OVER THE REGION THROUGH EARLY AFTERNOON AND A SATURATED
GROUND...WILL CARRY MOSTLY CLOUDY TODAY DUE DO THE AMOUNT OF LOW
LEVEL MOISTURE. WITH LACK OF SUN...WILL ALSO TWEAK DOWN
TEMPERATURES INTO THE UPPER 60S TO LOWER 70S. WITH THE SUBSIDENCE
INVERSION LOWERING DURING THE EVENING...IT IS POSSIBLE/LIKELY LOW
CLOUDS WILL REMAIN TRAPPED THROUGH THE NIGHT. ETA BUFKIT RH PROFILES
CERTAINLY THINK SO...AS LOWEST 4000 FEET ARE SATURATED. WILL CARRY
MOSTLY CLOUDY FOR TONIGHT.

POSITIVELY TILTED LONGWAVE TROUGH OVER THE WESTERN CONUS ON MONDAY
WILL GIVE WAY TO CUTOFF LOW DEVELOPING OVER CALIFORNIA.
SHORTWAVE(S) TO TRACK NORTHEAST OUT OF THE CENTRAL PLAINS ON
TUESDAY. SHORT TERM MODELS DIVERGE SIGNIFICANTLY OVER THE LOWER
GREAT LAKES BY THIS TIME DUE TO THE VARIOUS CONVECTIVE SCHEMES USED
BY EACH MODEL. ALTHOUGH THE ETA/ETAXX IS USUALLY FAVORED FOR
CONVECTION...WILL NOT TOTALLY DISCOUNT THE CHANCE OF SHOWERS AND
THUNDERSTORMS ADVERTISED BY THE GFS AND NGM FOR TUESDAY EVENING.
WITH THE UKMET SIMILAR TO ETA (DRY TUESDAY EVENING)...THAT DOES SEEM
LIKE THE WAY TO LEAN HOWEVER. WITH PRECIPITABLE WATER VALUES RUNNING
NEAR 1.50 INCHES ONCE AGAIN...ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE. A LOT WILL DEPEND ON WHETHER OR NOT ANY MCS SURVIVES THE
TRACK INTO LOWER MICHIGAN ON TUESDAY.

FINALLY A PATTERN SHIFT BEYOND TUESDAY...WITH PREDOMINANT NORTHWEST
FLOW OVER THE GREAT LAKES REGION THROUGH FRIDAY.

PRETTY GOOD SHOT OF COOL AIR WEDNESDAY/WEDNESDAY NIGHT...AS 850 MB
TEMPS FALL TO NEAR 2 C. WILL CONTINUE WITH MAXES IN THE UPPER 60S
TO NEAR 70...AS THE THERMAL TROUGH AXIS DOES NOT MOVE IN UNTIL
WEDNESDAY EVENING. WE SHOULD BE WELL MIXED DURING THE MORNING
HOURS...ALLOWING TEMPS TO CLIMB RAPIDLY. GFS INDICATING STEEP
LOW LEVEL LAPSE RATES...WITH LOW LEVEL CAPES NEAR 50 J/KG. THIS
COULD BE GOOD ENOUGH FOR A FEW SPRINKLES. HOWEVER...GFS USUALLY IS
OVERDONE WITH THE AMOUNT OF MOISTURE.

COOL NIGHT SETTING UP FOR WEDNESDAY NIGHT...AS SURFACE RIDGE AXIS
EXPECTED TO MOVE OVER SOUTHEAST MICHIGAN BY THURSDAY MORNING. JUST
ABOUT EVERYONE SHOULD SEE TEMPS FALLING INTO THE 40S.

SHORTWAVE/WARM FRONT STILL EXPECTED TO AFFECT THE REGION ON
THURSDAY. THUS...CURRENT EXTENDED ZONES LOOK TO BE IN DECENT SHAPE.
THE ONLY CHANGE TO THE EXTENDED PART OF THE FORECAST WAS TO REMOVE
THE POPS FROM FRIDAY AFTERNOON...AS LATEST CANADIAN/GFS APPEAR TO BE
SLOWER WITH THE NEXT SHORTWAVE COMING OUT OF THE PLAINS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 24, 2:20 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
220 AM EDT MON MAY 24 2004

MIZ053>055-060>063-068>070-075-076-082-083-241200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
220 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE REST OF TONIGHT.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN
HAZARDS WILL BE LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH. THE STORMS WILL MOVE NORTHEAST AT 35 MPH.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TONIGHT. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY...AND YET
AGAIN FROM FRIDAY AFTERNOON INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION IS NOT ANTICIPATED.

MIZ047>049-241200-
BAY-HURON-MIDLAND-
220 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF THE SAGINAW VALLEY
AND NORTHERN THUMB REGIONS.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE NIGHT...
WITH AREAS OF LOCALLY HEAVY RAINFALL POSSIBLE. THE MAIN HAZARD WITH
ANY STORM FOR THE REST OF THE NIGHT WILL BE PEA SIZE HAIL AND 40 MPH
WIND GUSTS.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TONIGHT. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY...AND YET
AGAIN FROM FRIDAY AFTERNOON INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION IS NOT ANTICIPATED.

RBP

In the hours before

Local storm report, May 23, 9:48 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
948 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

&&
PRELIMINARY SUMMARY OF SEVERE EVENT IN SOUTHEAST LOWER MICHIGAN ON
SUNDAY, MAY 23RD, 2004 FROM 530 PM EDT TO 830 PM EDT.

SHULER
Local storm report, May 23, 9:50 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
950 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LENNON                  42.99N 83.93W
05/23/2004  1.00 INCH        SHIAWASSEE         MI   TRAINED SPOTTER

0600 PM     TORNADO          MONTROSE                43.18N 83.89W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS WATCHED FUNNEL LOWERING TO TORNADO TOUCHDOWN AT
            DUFFIELD AND MT. MORRIS

0610 PM     TORNADO          5 E MOUNT MORRIS        43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO TOUCHDOWN AT WESTVIEW TRAILER
            PARK. REPORTS OF MOBILE HOMES DAMAGED.

0645 PM     TSTM WND GST     4 NW ST. CLAIR SHORES   42.53N 82.95W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF ROSEVILLE...ESTIMATED WIND GUST.

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  80 MPH           WAYNE              MI   AWOS

            ASOS AT DETROIT METRO RECORDED AN 80 MPH WIND GUST.

0650 PM     TSTM WND DMG     ROMULUS                 42.22N 83.37W
05/23/2004                   WAYNE              MI   TRAINED SPOTTER

            WALL REPORTED DOWN

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  60 MPH           WAYNE              MI   TRAINED SPOTTER

            I-94 NEAR METRO.

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

0702 PM     TSTM WND GST     DOWNTOWN DETROIT        42.33N 83.05W
05/23/2004  80 MPH           WAYNE              MI   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE UPROOTED ALONG WITH 15 TO 25 LARGE
            TREE LIMBS DOWNED ACROSS THE AREA.

0712 PM     TSTM WND GST     2 SE FRASER             42.52N 82.92W
05/23/2004  90 MPH           MACOMB             MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED IN ROSEVILLE.

0715 PM     TSTM WND DMG     FRASER                  42.54N 82.95W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            60 MPH WIND GUSTS ESTIMATED...DAMAGE TO VERTICAL AMATEUR
            RADIO ANTENNA AND POWER WIRES DOWN THROUGHOUT MACOMB
            COUNTY.

0715 PM     TSTM WND DMG     FERNDALE                42.46N 83.13W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN SOUTHEASTERN OAKLAND COUNTY. WINDS
            ESTIMATED BY TRAINED SPOTTER OF AT LEAST 60 MPH.

0716 PM     TSTM WND DMG     ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            75 MPH WIND...TREE DOWN ON POWER LINES.

0720 PM     TSTM WND GST     STERLING HEIGHTS        42.58N 83.03W
05/23/2004  65 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 N LENNON              43.00N 83.93W
05/23/2004  65 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     3 SW MOUNT CLEMENS      42.57N 82.92W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

0732 PM     TSTM WND DMG     ALGONAC                 42.62N 82.53W
05/23/2004                   ST. CLAIR          MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...ONE ON A HOUSE.

0735 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  72 MPH           MACOMB             MI   TRAINED SPOTTER

0742 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  74 MPH           MACOMB             MI   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN. MEASURED AT 22 MILE ROAD AND
            SCHOENHERR.

0742 PM     TSTM WND GST     3 N TROY                42.62N 83.14W
05/23/2004  53 MPH           OAKLAND            MI   TRAINED SPOTTER

            WIND BURSTS WITH CLOUDS ROTATING AND MOVING EAST RAPIDLY
            AT APPROXIMATELY 50 MPH.

0746 PM     TSTM WND GST     7 NW GRAND BLANC        43.00N 83.72W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUSTS ALONG WITH HALF INCH HAIL
            REPORTED BY TRAINED SPOTTER.

0746 PM     TSTM WND GST     1 N BURTON              43.01N 83.62W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            AT GENESEE AND LAPEER RD.

0749 PM     TSTM WND DMG     2 N BURTON              43.03N 83.62W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            HOME DAMAGED.

0750 PM     TSTM WND DMG     3 SSW MOUNT CLEMENS     42.56N 82.90W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AT 15 MILE AND GRATIOT RD.

0753 PM     TSTM WND GST     BURTON                  43.00N 83.62W
05/23/2004  70 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE SIZE HAIL

0757 PM     TSTM WND GST     1 NE BURTON             43.01N 83.61W
05/23/2004  65 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE HAIL IN DAVISON TOWNSHIP.

0800 PM     TSTM WND GST     8 W LAPEER              43.05N 83.48W
05/23/2004  55 MPH           GENESEE            MI   TRAINED SPOTTER

0805 PM     TSTM WND GST     OTISVILLE               43.17N 83.52W
05/23/2004  67 MPH           GENESEE            MI   TRAINED SPOTTER

            TORRENTIAL RAIN CAUSING WIDESPREAD FLOODING.

0810 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   BROADCAST MEDIA

            TV 12 REPORTING HUNDREDS OF TREES DOWN ALL OVER GENESEE
            COUNTY.....

0814 PM     TSTM WND GST     7 NE LAPEER             43.12N 83.23W
05/23/2004  80 MPH           LAPEER             MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUST ESTIMATED AT FISH LAKE AND DALEY
            RD.

0821 PM     TSTM WND DMG     SWARTZ CREEK            42.96N 83.83W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            TREES DOWN ALL OVER. MUCH FLOODING...ESPECIALLY ON MT
            MORRIS RD NEAR THE FLINT RIVER. FLOODING ALSO AT SAGINAW
            ST AND DORT HWY. WIDEPSREAD POWER OUTAGES. PEA SIZE HAIL
            AND WALL CLOUD REPORTED AT SWARTZ CREEK.

0830 PM     TORNADO          3 E YALE                43.13N 82.74W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            BRIEF TOUCHDOWN. NO DAMAGE.

0830 PM     TSTM WND DMG     1 N YALE                43.14N 82.80W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            TREE FELL ON POWERLINES.

&&
PRELIMINARY SUMMARY OF SEVERE EVENT IN SOUTHEAST LOWER MICHIGAN ON
SUNDAY, MAY 23RD, 2004 FROM 530 PM EDT TO 830 PM EDT.

SHULER
Local storm report, May 23, 10:55 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1055 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     DUNDEE                  41.96N 83.66W
05/23/2004  60 MPH           MONROE             MI   TRAINED SPOTTER

0655 PM     TSTM WND DMG     REDFORD                 42.39N 83.29W
05/23/2004                   WAYNE              MI   BROADCAST MEDIA

            3 LARGE TREES BLOWN DOWN NEAR THE INTERSECTION OF
            BEACH-DALY AND PLYMOUTH. THE DIAMETER OF THE LARGEST TREE
            WAS 2 FEET.

&&

SF
Local storm report, May 23, 10:56 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1056 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LENNON                  42.99N 83.93W
05/23/2004  1.00 INCH        SHIAWASSEE         MI   TRAINED SPOTTER

0600 PM     TORNADO          MONTROSE                43.18N 83.89W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS WATCHED FUNNEL LOWERING TO TORNADO TOUCHDOWN AT
            DUFFIELD AND MT. MORRIS

0610 PM     TORNADO          5 E MOUNT MORRIS        43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO TOUCHDOWN AT WESTVIEW TRAILER
            PARK. REPORTS OF MOBILE HOMES DAMAGED.

0630 PM     TSTM WND GST     DUNDEE                  41.96N 83.66W
05/23/2004  60 MPH           MONROE             MI   TRAINED SPOTTER

0645 PM     TSTM WND GST     4 NW ST. CLAIR SHORES   42.53N 82.95W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF ROSEVILLE...ESTIMATED WIND GUST.

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  60 MPH           WAYNE              MI   TRAINED SPOTTER

            I-94 NEAR METRO.

0650 PM     TSTM WND DMG     ROMULUS                 42.22N 83.37W
05/23/2004                   WAYNE              MI   TRAINED SPOTTER

            WALL REPORTED DOWN

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  80 MPH           WAYNE              MI   AWOS

            ASOS AT DETROIT METRO RECORDED AN 80 MPH WIND GUST.

0655 PM     TSTM WND DMG     REDFORD                 42.39N 83.29W
05/23/2004                   WAYNE              MI   BROADCAST MEDIA

            3 LARGE TREES BLOWN DOWN NEAR THE INTERSECTION OF
            BEACH-DALY AND PLYMOUTH. THE DIAMETER OF THE LARGEST TREE
            WAS 2 FEET.

0700 PM     HAIL             5 W CARO                43.49N 83.50W
05/23/2004  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

0702 PM     TSTM WND GST     DOWNTOWN DETROIT        42.33N 83.05W
05/23/2004  80 MPH           WAYNE              MI   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE UPROOTED ALONG WITH 15 TO 25 LARGE
            TREE LIMBS DOWNED ACROSS THE AREA.

0712 PM     TSTM WND GST     2 SE FRASER             42.52N 82.92W
05/23/2004  90 MPH           MACOMB             MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED IN ROSEVILLE.

0715 PM     TSTM WND DMG     FRASER                  42.54N 82.95W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            60 MPH WIND GUSTS ESTIMATED...DAMAGE TO VERTICAL AMATEUR
            RADIO ANTENNA AND POWER WIRES DOWN THROUGHOUT MACOMB
            COUNTY.

0715 PM     TSTM WND DMG     FERNDALE                42.46N 83.13W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN SOUTHEASTERN OAKLAND COUNTY. WINDS
            ESTIMATED BY TRAINED SPOTTER OF AT LEAST 60 MPH.

0716 PM     TSTM WND DMG     ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            75 MPH WIND...TREE DOWN ON POWER LINES.

0720 PM     TSTM WND GST     3 SW MOUNT CLEMENS      42.57N 82.92W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     STERLING HEIGHTS        42.58N 83.03W
05/23/2004  65 MPH           MACOMB             MI   TRAINED SPOTTER

0720 PM     TSTM WND GST     1 N LENNON              43.00N 83.93W
05/23/2004  65 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

0732 PM     TSTM WND DMG     ALGONAC                 42.62N 82.53W
05/23/2004                   ST. CLAIR          MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...ONE ON A HOUSE.

0735 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  72 MPH           MACOMB             MI   TRAINED SPOTTER

0742 PM     TSTM WND GST     3 N TROY                42.62N 83.14W
05/23/2004  53 MPH           OAKLAND            MI   TRAINED SPOTTER

            WIND BURSTS WITH CLOUDS ROTATING AND MOVING EAST RAPIDLY
            AT APPROXIMATELY 50 MPH.

0742 PM     TSTM WND GST     2 N UTICA               42.66N 83.02W
05/23/2004  74 MPH           MACOMB             MI   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN. MEASURED AT 22 MILE ROAD AND
            SCHOENHERR.

0746 PM     TSTM WND GST     1 N BURTON              43.01N 83.62W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            AT GENESEE AND LAPEER RD.

0746 PM     TSTM WND GST     7 NW GRAND BLANC        43.00N 83.72W
05/23/2004  80 MPH           GENESEE            MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUSTS ALONG WITH HALF INCH HAIL
            REPORTED BY TRAINED SPOTTER.

0749 PM     TSTM WND DMG     2 N BURTON              43.03N 83.62W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            HOME DAMAGED.

0750 PM     TSTM WND DMG     3 SSW MOUNT CLEMENS     42.56N 82.90W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AT 15 MILE AND GRATIOT RD.

0753 PM     TSTM WND GST     BURTON                  43.00N 83.62W
05/23/2004  70 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE SIZE HAIL

0757 PM     TSTM WND GST     1 NE BURTON             43.01N 83.61W
05/23/2004  65 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE HAIL IN DAVISON TOWNSHIP.

0800 PM     TSTM WND GST     8 W LAPEER              43.05N 83.48W
05/23/2004  55 MPH           GENESEE            MI   TRAINED SPOTTER

0805 PM     TSTM WND GST     OTISVILLE               43.17N 83.52W
05/23/2004  67 MPH           GENESEE            MI   TRAINED SPOTTER

            TORRENTIAL RAIN CAUSING WIDESPREAD FLOODING.

0810 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   BROADCAST MEDIA

            TV 12 REPORTING HUNDREDS OF TREES DOWN ALL OVER GENESEE
            COUNTY.....

0814 PM     TSTM WND GST     7 NE LAPEER             43.12N 83.23W
05/23/2004  80 MPH           LAPEER             MI   TRAINED SPOTTER

            UP TO 80 MPH WIND GUST ESTIMATED AT FISH LAKE AND DALEY
            RD.

0821 PM     TSTM WND DMG     SWARTZ CREEK            42.96N 83.83W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            TREES DOWN ALL OVER. MUCH FLOODING...ESPECIALLY ON MT
            MORRIS RD NEAR THE FLINT RIVER. FLOODING ALSO AT SAGINAW
            ST AND DORT HWY. WIDEPSREAD POWER OUTAGES. PEA SIZE HAIL
            AND WALL CLOUD REPORTED AT SWARTZ CREEK.

0830 PM     TSTM WND DMG     1 N YALE                43.14N 82.80W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            TREE FELL ON POWERLINES.

0830 PM     TORNADO          3 E YALE                43.13N 82.74W
05/23/2004                   ST. CLAIR          MI   CO-OP OBSERVER

            BRIEF TOUCHDOWN. NO DAMAGE.

&&
ADDED TWO NEW REPORTS TO SEVERE WEATHER EVENT ON SUNDAY MAY 23RD.

SF
Local storm report, May 24, 12:05 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1205 AM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MACOMB TOWNSHIP         42.67N 82.92W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            FLOODING REPORTED ALONG MIDDLE BRANCH OF CLINTON RIVER.
            WATER IS UP TO THE BACK PORCHES OF MANY HOMES.

1200 PM     FLOOD            MEMPHIS                 42.90N 82.77W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            2 FEET OF WATER FLOODING M-19 IN MEMPHIS NEAR THE BELLE
            RIVER. NUMEROUS ROADS CLOSED DUE TO FLOODING.

0100 PM     FLOOD            STERLING HEIGHTS        42.58N 83.03W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            APT COMPLEX ON RIVERLAND DRIVE EAST OF VAN DYKE UNDER
            WATER FROM FLOODING ALONG THE CLINTON RIVER. MANY
            RESIDENTS LEFT HOMELESS. VEHICLES COVERED WITH
            FLOODWATERS. RIVERLAND AMUSEMENT PARK COMPLETELY
            SUBMERGED. CITY OF UTICA PARK COMPLETELY SUBMERGED.

0300 PM     FLOOD            2 SE PONTIAC            42.63N 83.26W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS VEHICLES STALLED OUT WITH WATER UP AND OVER THE
            ENTIRE VEHICLES AT OPDYKE RD AND AUBURN RD.

0300 PM     FLOOD            2 SE ROCHESTER          42.67N 83.10W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING ACROSS DEQUINDRE RD AND 23 MILE RD

0300 PM     FLOOD            ROCHESTER               42.69N 83.12W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            BUILDING UNDERWATER AND SEVERAL CARS AND SEMI-TRUCKS
            UNDER WATER ALONG CLINTON RIVER IN ROCHESTER HILLS NEAR
            ROCHESTER RD.

0300 PM     FLOOD            4 E PONTIAC             42.65N 83.21W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING OBSERVED ON RYAN RD NEAR HAMLIN RD ALONG CLINTON
            RIVER. BUILDING BEING WASHED AWAY IN RAPID FLOWING WATER.
            RESIDENTS REPORTING WORST FLOODING THEY HAVE SEEN IN THE
            LAST 50 YEARS.

0600 PM     FLOOD            4 NNW FLUSHING          43.12N 83.87W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            REPORTS OF 12 TO 18 INCHES OF WATER OVER THE ROAD

0600 PM     FLOOD            1 N MOUNT MORRIS        43.13N 83.70W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            REPORTS OF WIDESPREAD FLOODING. 2 FOOT FLOODING THRU
            PARK.

0600 PM     FLOOD            1 NE GENESEE            43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            BUTTERNUT CREEK AT FRANCIS STREET OVERFLOWING BANK BY 6
            FEET.

0705 PM     FLOOD            ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            HARPER ST BETWEEN 10 AND 11 MILE IS FLOODED OVER THE
            CURB.

0725 PM     FLOOD            ST. CLAIR SHORES        42.49N 82.89W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            1.5 FEET OF WATER COVERING ROADWAY.

0745 PM     FLOOD            FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            FLINT RIVER 2 FEET OVER THE BANKS AT RICHFIELD PARK.

&&

SHULER
Special weather statement, May 24, 2:17 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
217 AM EDT MON MAY 24 2004

MIZ053>055-060>063-068>070-075-076-082-083-240645-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
217 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 269 HAS BEEN CANCELED.  THE
CANCELED COUNTIES INCLUDE...

GENESEE...LAPEER...ST. CLAIR...SHIAWASSEE...SAGINAW...
TUSCOLA...SANILAC...LENAWEE...LIVINGSTON...MACOMB...MONROE...
OAKLAND...WASHTENAW AND WAYNE.

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:23 PM EDTSpecial Marine WarningDTX97 min
May 24, 2:56 AM EDTSpecial Marine WarningDTX64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.